Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

How can a bad athletes foot be treated inspite of taking medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 299 Questions
I have really bad athletes foot on my toes. I have been fighting for about 6 months. I have lamisil and other over the counter meds, but nothing has worked. What should i do?
Posted Mon, 7 May 2012 in Bones, Muscles and Joints
Answered by Dr. Vidya Muralidhar 5 hours later

Thanks for your query.

An athlete's foot is a common superficial infection caused by fungus presenting with itching between toes, rashes , and if severe may presents with cracks and skin peeling as well

We usually expect the condition to resolve in 2 weeks or so with antifungal creams, if it does not then one needs to be alert.

This condition can recur, but athlete's feet persisting for 6 months is a concern. You could have an underlying systemic cause like diabetes, immune compromise or even a secondary bacterial infection, making it persist and bothersome till now.

Here are some suggestions from my side that you need to follow to prevent recurrence:

1. Moisture is the main cause for this fungus to flourish , hence make sure you avoid collection of water droplets after bath/ wipe off the perspiration between the toes.

2. Make sure you not only dry your foot but your foot wear also, avoid wearing same shoes daily , instead keep alternate pairs, drying one pair thoroughly when not in use at night . You could use medicated talc like CANDID(clotrimazole talcum powder) over the area, and dab it dry completely

3. Make sure that the bathrooms and toilets are completely washed well after use and this will wash away the fungus from the environment.If any of your family members have similar problem , get them treated as this can easily be picked up by sharing towels , shoes ,etc.

4. You can use an over the counter antifungal cream at least once a day in the affected area , LOTRIMIN is a good OTC for this condition , it is CLOTRIMAZOLE an antifungal medication.

5.If it is not getting better with topical preparations , i suggest you see a doctor for antifungal medications to be taken orally which will act systemically.

6. Diabetes is a common condition which will complicate this and will not allow it to regress , hence do check your sugar levels.

7.It could be secondarily infected with bacteria , hence you may also need an antibiotic course for the same.

8. Any drug use like systemic steroids , chemotherapy, etc could lower down the immunity and lead to this infection.

9.Avoid water related activities, tight shoes and swimming, etc till the infection subsides.

I hope I answered your questions, I am available for further queries as well
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor